West Virginia, 2016

Heavy Rain in West Virginia, May 22, 2016

May 22, 2016 · NWS RLX · 1 event in 1 county or zone

Showers with a few thunderstorms formed on the western fringe of a large mid and upper level disturbance over northern Virginia. The showers were oriented along their north to south movement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers with a few thunderstorms formed on the western fringe of a large mid and upper level disturbance over northern Virginia. The showers were oriented along their north to south movement. Local heavy rain fell in narrow bands, with rain amounts around .5 to .75 in an hour. Rain totals may have exceeded an inch in less than 2 hour. Small streams and runs reached bankfull. Minor overflow into yards occurred near Greenwood in western Doddridge County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 22, 1:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, May 22, 1:12 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
212 PM EDT SUN MAY 22 2016

.SYNOPSIS...
Upper level low lingers above mid Atlantic states through Monday
night. High pressure over Ohio/Tennessee Valleys Monday into
Tuesday. Warmer for mid and late week with afternoon showers and
thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
Upper low moving overhead today sliding down the eastern side of
the Appalachians providing instability for some afternoon and
early evening showers and tstorms. Precipitable water around 0.75
inch...so showers should not be very heavy.

Showers on the retreat overnight but some chance remains overnight
across the mountain counties closer to the upper level low.

May see some patchy fog overnight with saturated lower atmosphere.
Monday afternoon may see another round of showers, but think these
will be even more widely scattered than this afternoons round as
upper level forcing moves off to the east and CAPE minimizes.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Not too much going on in the short term with high pressure
building into the region. Temperatures will start to rise as
ridging and southwesterly return flow starts to bring warm
tropical air mass overhead. Although...moisture will be on the
increase on...with dew points starting to climb into the low 60s
by the afternoon...it appears that showers and thunderstorms may
hold off. For now I went with a model consensus and bring slight
chance to low chance PoP into the Ohio Valley by late Wednesday
afternoon. However...the greater influx of moisture will take
place during the long term period starting on Thursday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Get ready for summer! Bermuda High to our Southeast will bring
warm tropical air into the region with southwesterly return flow
off the Gulf pumping northward across the Eastern U.S.
Temperatures will soar into the upper 80s by the end of the week
with Dew Points possibly getting close 70F. Diurnal showers and
thunderstorms will be possible each day...as we maximize daytime
heating in the afternoon hours. Flow aloft will be weak with high
Cape values...so pulse air mass storms could bring localized heavy
rainfall. With already moist ground in place...any storms that can
develop over more flash flood prone areas will have to be
monitored closely.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Vfr with a little potential for mvfr showers/thunderstorms this
afternoon. High low level moisture overnight may lead to another
round of fog early monday. Another round of showers monday
afternoon, but more scattered in extent.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Conditions may go to mvfr more often than
progged.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
IFR in fog possible late Monday night into Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/MPK
NEAR TERM...JW
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...JW
Hazardous weather outlook, May 22, 2:23 AM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
323 AM EDT SUN MAY 22 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-230730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
323 AM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 1:28 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
228 PM EDT SUN MAY 22 2016

WVZ010-011-221900-
PLEASANTS-TYLER-
228 PM EDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PLEASANTS COUNTY...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS NEAR SISTERSVILLE...OR 7
MILES WEST OF MIDDLEBOURNE...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MATAMORAS...FRIENDLY...NEW MATAMORAS...POINT LOOKOUT AND ARVILLA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3950 8098 3936 8102 3936 8117 3947 8112
      3952 8107
TIME...MOT...LOC 1827Z 012DEG 13KT 3949 8104

30
Special weather statement, May 22, 1:41 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT SUN MAY 22 2016

WVZ016-018-221915-
CALHOUN-ROANE-
241 PM EDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN COUNTY...

AT 241 PM EDT...A STRONG THUNDERSTORM WAS OVER ARNOLDSBURG...OR 8 MILES
SOUTH OF GRANTSVILLE...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ARNOLDSBURG...MILLSTONE...CHLOE AND ORMA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3883 8116 3881 8106 3866 8106 3867 8122
TIME...MOT...LOC 1841Z 012DEG 12KT 3879 8112

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Doddridge

When
May 22, 3:00 PM EST to 5:00 PM EST
Where
Doddridge County, 0.55 mi WNW of Duckworth to 0.19 mi S of Duckworth
Property damage
$1,000
Reported by
Social Media
Coordinates
39.274, -80.889

Dotson Run along Sunnyside Road overflowed into low lying yards and around a few outbuildings.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625606.